Variances exist as to what constitutes an overdose on OxyContin for each individual as it depends on tolerance levels but it is possible. Review risk factors for overdose and how to seek help.
Overdosing on oxycodone is possible, which is the main ingredient in OxyContin. Most common causes are due to people increasing dosage for pain relief. Increases in dosage above what is prescribed can lead to overdose. Sometimes people take too much on purpose to achieve a euphoric ‘high.’ The risk exists in people especially who have little to no exposure to OxyContin in the past. Abuse increases risk of death also.
What Happens During Overdose
A person may lose consciousness during an overdose. The most dangerous complication remains slowed or shallow breathing. An OxyContin overdose may cause breathing to stop if enough of the drug is taken.
The safest dosage of OxyContin is one every 12 hours. Safe dosing levels of OxyContin depend on the strength of OxyContin prescribed. Just one 60 mg tablet may be dangerous if the drug is new to a person’s system. Always being cautious to follow doctor’s prescribed orders can alleviate issues with overdosing. The amount safe for one person is not necessarily safe for another person. Tolerance builds differently at different rates for individual bodies.
An OxyContin overdose may not necessarily be fatal as long as breathing is not compromised. Recovery can be possible without long-term health effects. It is important to seek medical attention if too much OxyContin was taken or suspect someone else of having taken it. Delayed treatment can result in permanent brain damage due to lack of oxygen in the brain. Serious complications may arise that require doctors to administer oxygen. For near fatal cases of overdose, medicine may be given to counteract the effects of OxyContin.
Overdosing on OxyContin can be a real and dangerous risk to the individual experiencing symptoms. Part of the reason overdose occurs is because of taking too much of the drug or not being used to the drug’s presence in the body. If a person has been subjected to too much OxyContin, it is important to seek medical attention immediately to ensure the person’s safety. Once the person is safe, healed and out of danger it is helpful to offer resources which support recovery from addiction if the person is ready to accept the help. An individual may not be ready right after such a traumatic event but sometimes that is what it takes to help a person see that treatment is needed to get better.
If you are struggling to overcome addiction to OxyContin or take more than prescribed, call The Villa to find out how we can help you get treatment. We will provide you with resources and information to support the recovery journey.